California, 2003

Wildfire in California, July 5 to 6, 2003

July 5 to 6, 2003 · NWS SGX · 2 events in 1 county or zone

On July 5, the "Alabama Fire" consumed 35 acres in Cucamonga Canyon. On July 6, the "Georgia Fire" started just a few miles in the foothills above Alta Loma and burned 25 acres.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

On July 5, the "Alabama Fire" consumed 35 acres in Cucamonga Canyon. On July 6, the "Georgia Fire" started just a few miles in the foothills above Alta Loma and burned 25 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 5, 2:10 AM PST, 11 hours 10 minutes earlier.

Area forecast discussion, Jul 5, 2:10 AM PST, 11 hours 10 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
310 AM PDT SAT JUL 5 2003

.SYNOPSIS...HIGH PRESSURE WILL CONTINUE THE HOT AFTERNOON
TEMPERATURES FOR INLAND AREAS THROUGH MUCH OF NEXT WEEK. A WEAK
COASTAL EDDY AND INCREASING ONSHORE FLOW WILL BRING INCREASING
COASTAL CLOUDS AND SOME COOLING WEST OF THE MOUNTAINS THROUGH
MONDAY.

.DISCUSSION...HIGH PRESSURE OVER SOUTHERN CALIFORNIA WILL SLOWLY
WEAKEN THROUGH MON...REBUILD SLIGHTLY TUE...THEN SLOWLY WKN WED THRU
FRI OF NEXT WEEK. WK CSTL EDDY HAS DEVELOPED THIS MORNING WITH
STRATUS DEVELOPING NORTHWARD ALG THE CST WITH CURRENT COVERAGE
GREATEST ALG THE SOUTHERN SAN DIEGO COUNTY COAST. MDLS SHOW A LTL
STRONGER EDDY EACH OF THE NEXT TWO NIGHTS. COMBINATION OF WK CSTL
EDDY...SLOWLY INCRG ONSHORE FLOW...AND SLOW WEAKENING OF HIGH
PRESSURE ALOFT...SHOULD LEAD TO SLOW DEEPENING OF THE MARINE LYR
THROUGH MONDAY. MDLS SHOW HIGH PRESSURE OVR AZ BUILDING SLIGHTLY FOR
WED/THU WITH SLY FLOW ALF BRINGING A MINOR AMOUNT OF MID LVL MSTR
NORTHWARD ACROSS SW CA. THIS COULD BE SUFFICIENT FOR A FEW CLOUDS
OVR THE MTNS IN THE AFTERNOONS AND POSSIBLY LEAD TO A LTL LESS
EXTENSIVE STRATUS FIELD ALG THE CST.

.SAN...NONE.

MARTIN
Hazardous weather outlook, Jul 5, 5:00 AM PST, 8 hours 20 minutes before
CAZ042-043-048-050-055>058-060>062-061300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, San Bernardino

When
July 5, 1:20 PM PST to July 6, 7:00 AM PST
Where
San Bernardino County, 3 mi N of Rancho Cucamonga
Reported by
NEWSPAPER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Wildfire, San Bernardino

When
July 6, 1:20 PM PST to 5:00 PM PST
Where
San Bernardino County, 1 mi N of Alta Loma
Reported by
NEWSPAPER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365768, 5365769.